|HIV+ for 12 years
Jun 30, 2008
Hello Dr Bob! I am a diabetic (no insulin, only actos with metafomin),for 6 years and have had high bloodpressure for 13 years. I had a hysterectomy 7 years ago, and a fatty mass removed across my kidney/rib with part of both removed as a result with no cancer 1 1/2 yrs ago. I have had no meds for HIV. I have been having trouble gradually with reducing lean muscle mass in my legs and arms and weakness, and more stomach and back and hips fat. I recently fell in my kitchen and broke my ankle, no surgry. The Dr says it is slow to heal, with 6 weeks and still cracked. he is puzzled why as blood tests are good.Is this from the diabetes or HIV? What can I do about the weakness? How can I increase my leg and arm muscles? What do you think of Nutrivir powder?? Thanks Donna
Response from Dr. Frascino
You have a complex medical history. Without having access to your entire medical file and results of all your laboratory tests and the benefit of a physical exam, it is very difficult for me to offer very specific advice.
You have never taken HIV medications; consequently, we can rule them out as a potential cause for lipodystrophy (abnormal fat deposit or fat loss). Certainly HIV itself may contribute to this problem. I would suggest you consult with an HIV-knowledgeable nutritionist. She will be able to run a simple bioimpedance assay to see if indeed you are losing lean muscle mass. If so, a course of non-androgenic anabolic steroids may be helpful along with optimizing your diet and exercise program. She may help with your diabetes as well. Developing an exercise may be a bit challenging with a broken ankle, but it can be done. Regarding that ankle fracture and it's slow healing you may need to have a bone density test performed to see if you have developed osteopenia.
As for your general feeling of weakness and also your wish to increase muscle mass in your arm and leg muscles, I suggest you begin by talking to your HIV specialist and the nutritionist. They will evaluate any underlying problems and lay out a treatment and workout plan for you.
Fatigue and depression
continue with meds?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.